Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 18, 2014, 8:05 PM CDT for 4 counties in South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2014, 8:05 PM CDT (01:05 UTC)
- Expired
- Jun 19, 2014, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1475 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
302 WGUS53 KABR 190105 FFWABR SDC021-045-089-129-190700- /O.NEW.KABR.FF.W.0010.140619T0105Z-140619T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 805 PM CDT WED JUN 18 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 200 AM CDT * AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... EUREKA...IPSWICH...ARTAS...BOWDLE...CRAVEN CORNER...DEERFIELD COLONY...GRASSLAND COLONY...GREENWAY...HILLSVIEW...HOSMER... LEOLA...LONG LAKE...LONG LAKE COLONY...LOYALTON...MINA...NEW TOWN CORNER...PEMBROOK COLONY...PLAINVIEW COLONY...ROSCOE...SPRING CREEK COLONY AND WETONKA. RADAR INDICATES TRAINING THUNDERSTORMS WITH HEAVY RAIN MOVING INTO AND ACROSS THE AREA FOR THE NEXT COUPLE HOURS. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ABERDEEN. && LAT...LON 4594 9873 4525 9873 4525 9984 4595 9988 $$ CONNELLY
1 follow-up statement
303 WGUS73 KABR 190658 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 158 AM CDT THU JUN 19 2014 SDC021-045-089-129-190713- /O.EXP.KABR.FF.W.0010.000000T0000Z-140619T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCPHERSON SD-EDMUNDS SD-CAMPBELL SD-WALWORTH SD- 158 AM CDT THU JUN 19 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN WALWORTH... EASTERN CAMPBELL...EDMUNDS AND MCPHERSON COUNTIES WILL BE ALLOWED TO EXPIRE AT 200 AM CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS EITHER ENDED IS DIMINISHING CONSIDERABLY OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4594 9873 4525 9873 4525 9984 4595 9988 $$ DORN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:41 PM CDT, 24 minutes earlier.
Area forecast discussion, Jun 18, 7:41 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 741 PM CDT WED JUN 18 2014 .UPDATE... ISSUED TORNADO WATCH 328 WHICH COVERS THE REMAINDER OF THE NORTHEASTERN SD COUNTIES UNTIL 8Z. THE LINE OF STORMS HAS MOVED EAST OF THE MISSOURI RIVER SO CANCELLED THE WATCH FOR WEST OF THE MISSOURI. A NUMBER OF STORMS CONTINUE TO DEVELOP ALONG THE SHEAR AXIS. THE TROUGH AXIS WILL SLOWLY PROGRESS EASTWARD THIS EVENING. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT CURRENTLY SEEING STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL SD AS INVERTED SFC TROUGH PUSHES EAST INTO UNSTABLE AIR MASS. TORNADO WATCH 332 WAS ISSUED EARLIER FOR AREAS WEST OF THE JAMES VALLEY. STRONGEST INSTABILITY RESIDES OVER CENTRAL SD WITH MODELS SHOWING DESTABILIZATION FURTHER EAST BY LATE AFTERNOON AND EVENING. THE EASTERN CWA REMAINS CAPPED BUT EXPECT THE CAP TO ERODE BY LATE AFTERNOON AND EVENING AS SFC TROUGH PUSHES EAST. HI RES MODELS SEEM TO BE LATCHING ONTO A SOLUTION...WITH CURRENT DEVELOPMENT OVER CENTRAL SD DEPICTED DECENTLY. OVER THE NEXT COUPLE HOURS EXPECT ACTIVITY TO REMAIN OVER CENTRAL SD...THEN BY 00Z OR SO THERE SHOULD BE ADDITIONAL DEVELOPMENT OR A MORE LINEAR CONVECTIVE STRUCTURE PUSHING EAST TOWARDS THE JAMES VALLEY. MAY HAVE TO CUT BACK ON POPS EVEN MORE THROUGH THE AFTERNOON HOURS ACROSS THE FAR EASTERN CWA AS IT APPEARS THEY WILL REMAIN DRY THROUGH MOST OF THE AFTERNOON. SVR PARAMETERS REMAIN IMPRESSIVE SO THREAT FOR LARGE HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE. LOW LEVEL SHEAR DOES SUPPORT POSSIBILITY OF A COUPLE TORNADOES AS WELL. ACTIVITY MAY PERSIST THROUGH A GOOD PORTION OF THE NIGHT OVER EASTERN AREAS OF THE CWA WITH A CONTINUED THREAT FOR SEVERE STORMS. ON THURSDAY...LINGERING ACTIVITY POSSIBLE ACROSS THE EAST AS SFC TROUGH SLOWLY PUSHES THROUGH THE REGION. WITH THE UPPER LOW STILL POSITIONED TO THE NORTHWEST...WILL SEE ADDITIONAL SHORTWAVE ENERGY ROTATE AROUND THE BASE OF THE UPPER TROUGH AND AFFECT THE REGION DURING THE AFTERNOON. MODELS TRYING TO SHOW A FEW SHOWERS AND STORMS DEVELOPING DURING THE AFTERNOON HOURS IN POST FRONTAL AIR MASS...BUT WITHIN BEST REGION OF ASCENT WITHIN SHORTWAVE ENERGY. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE EXTENDED PERIOD WILL FEATURE FAST MOVING UPPER LEVEL FLOW WITH A SERIES OF SHORTWAVES MOVING THROUGH UNTIL WEDNESDAY...WHEN UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE AREA. A SURFACE LOW PRESSURE SYSTEM LOOKS TO SLOWLY PUSH ACROSS THE NORTHERN PLAINS SATURDAY THROUGH MONDAY BEFORE WEAK HIGH PRESSURE DROPS OVER THE REGION MONDAY NIGHT INTO EARLY WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM/FRONT THEN MOVES IN ON WEDNESDAY. REALLY CANNOT RULE OUT ANY TIME PERIOD THAT A FEW SHOWERS OR STORMS MAY POP UP...THOUGH MONDAY NIGHT AND TUESDAY LOOK TO HAVE THE BEST CHANCE FOR QUIET WEATHER CONDITIONS. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL BE THE RULE THROUGHOUT THE PERIOD...WITH HIGHS IN THE UPPER 70S TO MID 80S AND OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A MIX OF MVFR/VFR CIGS ARE ACROSS THE REGION THIS EVENING. CURRENTLY A LINE OF HEAVY RAIN AND THUNDERSTORMS ARE MOVING ACROSS THE AREA STRETCHING FROM KMBG TO BUFFALO COUNTY SD. THESE WILL SLOWLY PROGRESS EASTWARD TONIGHT. LARGE HAIL AND A FEW TORNADOES WILL BE THE MAIN THREATS. IFR CIGS AND VSBYS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE PRECIPITATION CHANCES WILL END THURSDAY MORNING...WITH VFR CONDITIONS THEN PREVAILING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...TMT LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 4:49 AM CDT, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CDT WED JUN 18 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. SERR
In the hours before
Local storm report, Jun 18, 6:17 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 10 E STEPHAN 44.25N 99.25W
06/18/2014 HAND SD EMERGENCY MNGR
ONE-QUARTER MILE WIDE TORNADO ON GROUND NEAR 216TH ST
AND 346TH AVE MOVING EAST-NORTHEAST
&&
EVENT NUMBER ABR1400445
FOWLELocal storm report, Jun 18, 6:28 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 5 E STEPHAN 44.25N 99.36W
06/18/2014 HYDE SD EMERGENCY MNGR
TWO HOMES LOST ROOF FROM TORNADO. TIME APPROXIMATED.
&&
EVENT NUMBER ABR1400446
FOWLELocal storm report, Jun 18, 6:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST 1 E GANN VALLEY 44.03N 98.97W
06/18/2014 E60 MPH BUFFALO SD TRAINED SPOTTER
DIME HAIL WITH 60 MPH WIND GUSTS.
&&
EVENT NUMBER ABR1400447
KGLocal storm report, Jun 18, 6:58 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TORNADO 3 E GANN VALLEY 44.03N 98.93W
06/18/2014 BUFFALO SD TRAINED SPOTTER
TORNADO ON THE GROUND
&&
EVENT NUMBER ABR1400448
FOWLELocal storm report, Jun 18, 7:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 10 W LONG LAKE 45.86N 99.41W
06/18/2014 M63 MPH MCPHERSON SD MESONET
PEAK WIND MEASURED AT THE SAND LAKE RAWS.
&&
EVENT NUMBER ABR1400449
FOWLESpecial weather statement, Jun 18, 7:35 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 735 PM CDT WED JUN 18 2014 SDZ010-017-190100- EDMUNDS-FAULK- 735 PM CDT WED JUN 18 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL EDMUNDS AND NORTHERN FAULK COUNTIES UNTIL 800 PM CDT... AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LOYALTON...OR 19 MILES SOUTHWEST OF IPSWICH...MOVING NORTH AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ROSCOE. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 44 min |
| Jun 18, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jun 18, 8:36 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jun 18, 8:49 PM CDT | Tornado Warning | ABR | Brown, Edmunds, McPherson | 41 min |
| Jun 18, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 63 min |
| Jun 18, 9:04 PM CDT | Flash Flood Warning | ABR | Brown, Spink | 6 hr |
| Jun 18, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 46 min |
| Jun 18, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 40 min |
| Jun 18, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 48 min |
| Jun 18, 11:25 PM CDT | Areal Flood Warning | ABR | Corson | 24 hr |
| Jun 18, 11:47 PM CDT | Flash Flood Warning | ABR | Clark, Day, Spink | 10 hr |
| Jun 19, 12:21 AM CDT | Flash Flood Warning | ABR | Day, Marshall, Roberts | 9 hr |
| Jun 19, 1:33 AM CDT | Flash Flood Warning | ABR | Grant, Roberts | 6 hr |
| Jun 19, 3:58 AM CDT | Flash Flood Warning | ABR | Deuel | 12 hr |
| Jun 19, 4:06 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Hamlin, Spink | 39 min |
| Jun 19, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day | 41 min |
| Jun 19, 6:03 AM CDT | River Flood Warning | ABR | Roberts | 38 hr |
| Jun 19, 2:41 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 49 min |
| Jun 19, 3:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 42 min |
| Jun 19, 4:22 PM CDT | River Flood Warning | ABR | Corson | 43 hr |
| Jun 19, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 36 min |
| Jun 19, 5:20 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter, Sully | 40 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Potter, Spink | 47 min |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.